TCI Blog
Contact us about any of
our 12 locations nationwide

 

Several months ago a 26 year old man from Northern Virginia came to the office for an Accelerated Opioid Detox. He had been using heroin for about two years after being on oxycodone for surgeries he’d had shortly after high school. Jim had graduated from a good HVAC program and was a reliable employee. He loved working with his hands. He was just blowing all his money on heroin.

He was scheduled for a three day rapid detox because he was using under 2 grams of heroin. Usually if someone is using over 1.5 or 2 grams of heroin daily, or if there might be some fentanyl involved, we will have them come in for 4 to 5 days.

The first day of a patient’s detox off heroin at The Coleman Institute is usually pretty comfortable. We give patients a very small dose of naltrexone with several other medications to minimize any symptoms they may experience. That’s why it was a little unusual when Rene, Jim’s girlfriend and support person, called us saying that Jim was having strong signs of withdrawal.

“He’s having diarrhea and has vomited a couple times. He has really bad body aches and says he feels like he needs to beat on his legs to stop the pain.”

Well, of course, those are the classic signs of acute opiate withdrawal, but why was Jim having such a violent reaction when most people generally sleep through their first day with The Coleman Institutes detoxification protocol?

We had Rene bring Jim back to the office and after further conversation with him, the answer emerged. Jim had neglected to mention that—and we had neglected to ask if - he had been using kratom to help withdraw from opiates. He had purchased the kratom about a week prior to coming to our facility. He told us it really seemed to help his withdrawal symptoms all last week.

There is a reason for that. According to the FDA, evidence shows that kratom has similar effects to opioids, and carries similar risks of abuse, addiction and--in some cases--death. Kratom has been in the news a lot recently. In fact, The FDA has issued a public health advisory related to mounting concerns regarding risks associated with the use of kratom.

Here’s a blurb from the FDA: “Kratom is a plant that grows naturally in Thailand, Malaysia, Indonesia and Papua New Guinea. It has gained popularity in the U.S., with some marketers touting it as a “safe” treatment with broad healing properties. Proponents argue that it’s a safe substance largely because it’s a plant-based product. The FDA knows people are using kratom to treat conditions like pain, anxiety and depression, which are serious medical conditions that require proper diagnosis and oversight from a licensed health care provider.”

So because Jim had been using the kratom as well as heroin, we were basically detoxing him from two substances. Jim’s ultimate goal was to go on long acting naltrexone, which is an opiate blocker and does not cause any physical dependency. Providing Medically Assisted Treatment (MAT) with naltrexone has been our specialty at TCI for close to 20 years. However, all the opiates must be out of the system before a person starts on the naltrexone.

We were able to give Jim more comfort medications and we extended his detox for another day. He ultimately did very well, and we have learned to question people about whether they are using kratom.

It can be very confusing to know the ins and outs of various treatments and what substances should and shouldn’t be used to help a patient detox off opiates like Percocet®, Vicodin® or off of street drugs. If you have any questions or concerns about kratom or other opiates, please call us.

Joan R. Shepherd, FNP

 

We Can Help

Give us a call today to get started on the road to recovery.

If you would rather have our office contact you at a later date, please click on the link below to schedule a time for us to call you back.

Blog Archive